Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 123, NWS Jackson, KY

May 10, 20115 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 10, 2011, 3:44 PM EDT for 5 counties in Kentucky. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2011, 3:44 PM EDT (19:44 UTC)
Expired
May 10, 2011, 4:30 PM EDT
In force
46 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
2.75 in
Wind
60.0 mph

Counties Bath County, KY, Fleming County, KY, Menifee County, KY, Montgomery County, KY, Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 69 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 1:10 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2011-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2011-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-487 J/kg
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:42 PM EDT, 2 minutes earlier.

Area forecast discussion, May 10, 3:42 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
342 PM EDT TUE MAY 10 2011

.SHORT TERM.../TONIGHT THROUGH FRIDAY/...UPDATED

A SURFACE WARM FRONT HAS EASED ITS WAY NORTHEAST THROUGH THIS
AFTERNOON...CURRENTLY ALIGNED FROM NEAR FWA DOWN TO HTS. A SHORT WAVE
TROUGH WAS ROTATING THROUGH SOUTHERN IL/IN. MOST OF THE BETTER
ACTIVITY IS CURRENTLY ALIGNED ALONG AND JUST SOUTHWEST OF THE WARM
FRONT. SEVERE STORMS HAVE FIRED UP IN NORTH CENTRAL KENTUCKY...WITH
VERY LARGE HAIL THE PRIMARY CONCERN. THESE WILL CONTINUE TO DRIFT
EAST AND SOUTHEAST WITH TIME. LOCATIONS ALONG AND NORTHEAST OF A LINE
FROM MOUNT STERLING TO SALYERSVILLE...TO PIKEVILLE...WILL SEE THE
BEST CHANCE OF SEEING SOME SEVERE THUNDERSTORMS THROUGH 8 PM.
SOUTHWEST OF THIS BOUNDARY...CONVECTION LOOKS MORE UNLIKELY. EXPECT
MUCH OF THIS ACTIVITY TO DIE DOWN THIS EVENING...HOWEVER WILL HOLD
ONTO AT LEAST A SLIGHT CHANCE POP OVERNIGHT WITH THE POTENTIAL FOR
ANY TRAVERSING OUTFLOW BOUNDARIES.

THE MODELS ARE IN GOOD AGREEMENT THROUGH THE REST OF THE SHORT
TERM...ALTHOUGH DETAILS CONTINUE TO BE A CHALLENGE. THE UPPER LEVEL
RIDGE AXIS WILL BE RIGHT OVER US TOMORROW...BEFORE DRIFTING EAST BY
THURSDAY. AS SUCH...WOULD EXPECT LESS CONVECTION FOR TOMORROW
AFTERNOON AND EVENING...AND THEN A BIT MORE ON THURSDAY. INDIVIDUAL
SHORT WAVE TROUGHS WILL BE DIFFICULT TO TIME...SO HAVE GENERALLY USED
A DIURNAL TREND TO THE CONVECTION.

FOR TEMPERATURES...NEAR RECORD HIGHS IN THE MID TO UPPER 80S ARE
EXPECTED ON WEDNESDAY...WITH SLIGHTLY COOLER READINGS ON THURSDAY.
LOWS WILL GENERALLY BE IN THE 60S DURING THE OVERNIGHT PERIODS.

.LONG TERM.../FRIDAY NIGHT THROUGH TUESDAY/...UPDATED

LOOKING AT THE EXTENDED FORECAST BEGINNING ON FRIDAY...MODELS ARE
CONSISTENT ON A RATHER SLOW PROGRESSION TO AN UPPER LEVEL LOW OVER
THE CENTRAL PLAINS. THE EURO IS THE MODEL THAT REPRESENTS THIS
PATTERN THE BEST ALONG WITH SOME SUPPORT FROM THE GEM SO WILL LEAN
TO THE EURO/GEM FOR CHANGES. HOWEVER CONFIDENCE IS STILL LOW DUE TO
THE RATHER HARD TO PIN DOWN PROGRESSION OF THE UPPER LEVEL LOW
FRIDAY THROUGH THE REST OF THE EXTENDED. WITH NO PROMINENT SURFACE
FEATURE TO AID IN CONVECTION IN THE EXTENDED...LOWERED POPS AND WENT
WITH A MORE DIURNAL TREND TO THE EXTENDED. DID NOT SEE ANY POINT
WHERE SOME LARGE SCALE LIFT WOULD AID IN CONVECTION SO KEPT POPS IN
THE SLIGHT TO MID CHANCE RANGE. AS FOR TEMPERATURES...NO SPECIFIC
POINT OR BOUNDARY AVAILABLE PRESENT TO AFFECT TEMPS SO THEY WERE NOT
CHANGED MUCH AND ONLY SOME DIFFERENTIAL HEATING EFFECTS WERE ADDED.
OVERALL...A MURKY EXTENDED IS ON TAP WITH NO SOLID SURFACE FEATURE.
THEREFORE...WEATHER WILL BE CONVECTIVE DRIVEN.

&&

.AVIATION.../18Z TO 18Z/

THUNDERSTORM ACTIVITY IS FIRING UP OVER NORTHEASTERN KENTUCKY. JKL
WILL SEE THE BEST CHANCE OF THIS A BIT LATER THIS AFTERNOON AND HAVE
INCLUDED A TEMPO MVFR GROUP. LOZ AND ESPECIALLY SME LOOK LESS LIKELY
TO TAKE A DIRECT HIT...SO HAVE CONTINUED WITH ONLY VC MENTION AND
KEPT THINGS VFR THROUGH THE MAJORITY OF THE NIGHT. SOME OF THE STORMS
COULD APPROACH SEVERE LIMITS...ESPECIALLY NORTHEAST OF A LINE FROM
IOB AND JKL. EXPECT ACTIVITY TO WANE THIS EVENING WITH SOME VALLEY
FOG A GOOD BET ONCE AGAIN TOWARDS DAWN. A RENEWED THREAT OF
CONVECTION IS EXPECTED ONCE AGAIN WEDNESDAY AFTERNOON.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT THIS EVENING FOR KYZ044-
050>052-058>060-068-069-079-080-084>088-104-106>120.

&&

SHORT TERM...GEOGERIAN
LONG TERM...SHALLENBERGER
AVIATION...GEOGERIAN
Hazardous weather outlook, May 10, 1:21 PM EDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
121 PM EDT TUE MAY 10 2011

KYZ044-050>052-058>060-068-069-079-080-084>088-104-106>120-111100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-
MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-
CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...WHITLEY CITY...CORBIN...
WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...PINEVILLE...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...
HAZARD...MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE
121 PM EDT TUE MAY 10 2011

...SEVERE THUNDERSTORM WATCH 268 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EARLY THIS EVENING...
ESPECIALLY NORTHEAST OF A MIDDLESBORO TO SOMERSET LINE. SOME STORMS
MAY PRODUCE SEVERE WEATHER WITH LARGE HAIL AND DAMAGING WINDS BEING
THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF HAIL OR DAMAGING
WIND THIS AFTERNOON AND EVENING.

KYZ083-111100-
WAYNE-
INCLUDING THE CITIES OF...MONTICELLO
121 PM EDT TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RAY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 2:45 PM EDTSevere Thunderstorm WarningJKLBath, Estill, Fleming, Menifee, Montgomery, Powell and 1 more60 min
May 10, 4:07 PM EDTSevere Thunderstorm WarningJKLBath, Fleming53 min
May 10, 4:36 PM EDTFlash Flood WarningJKLBath, Menifee, Montgomery3 hr
May 10, 4:42 PM EDTSevere Thunderstorm WarningJKLBath, Fleming, Montgomery, Rowan55 min
May 10, 7:14 PM EDTSevere Thunderstorm WarningJKLFleming, Rowan46 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.